Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Welbutrin and Topamax

Welbutrin has worked for me for years, but about 8 days after starting Topamax for migraine control, the depression is kicking my butt. Could the Topamax be responsible? I would rather have migraines than be depressed!
4 Responses
1110049 tn?1409405744
Could well be.  I have taken pain killers that made my depression worse, and pills for bad stomach that made anxiety go through the roof.  I once took Migraleve tablets with anti depressants and had a fit.  Very scary.  Medication can give all sorts of side effects.

I have had migraines all my adult life and depression for 30 years.  You are right, migraines are not half as bad as depression.  I just take over the counter pain killers for my migraines now.
Avatar universal
Although Topamax is primary metabolized via the cyp450-3A4 and Welbutrin is is primary metabolized via the cyp450-2B6, there is some secondary drug/drug interaction between them. It is not a major interaction but can cut the effectiveness of one or both of the medications. Typically, when we have someone on anti-depressants that also suffers from migraines, we co-prescribe Gabitril (available as generic Tiagabine ) which is not to be confused with Gabapentin. This way the anti-depressant maintains its effect while addressing the migraine frequency and severity.  An additional benefit of Gabitril is its anti-anxiety benefit as well as improved sleep cycle.  Gabitril it normally prescribed at 2mg at bedtime, increasing by 2mg every one to two weeks with a target dose between 8 and 16mg. Gabitril's original indication was for seizure disorders at a much higher dose than I listed above, numerous post-marketing studies have been done showing benefit for anxiety, migraine prevention, sleep cycle disorders, and panic attacks.  You might want to discuss this with your provider on your next visit.
  
I hope this helps...

    
Avatar universal
Migraines can be controlled without medication, which would solve your problem completely.  A physician cured mine pretty much by having me learn meditation and do it twice a day -- have had about three or four migraines in the thirty five years since.  The trick is evening out the blood flow, so exercise can also be helpful.  There are also homeopathic remedies that work surprisingly well -- one made by Ridgecrest Herbals shocks me in how well it works.  Biofeedback also can help.  Might be time to experiment with non-drug treatments.  Another problem is that most of these brain drugs use the same channel as magnesium to get to the brain, which makes magnesium not be absorbed.  Since magnesium is essential to relaxation of the nerves and blood vessels this can be exacerbating your migraines as well.  Food for thought.
Avatar universal
Yes, I believe the Topamax (Topiramate) is directly responsible for the depression returning. Depression is listed as a side effect with a greater than 10% incidence rate which is considered very common. I've noticed that people will be prescribed drugs that are known to cause depression when they are on antidepressants as if the doctor believes the antidepressant will cancel out that side effect, but this usually is not the case. You should talk about getting on another drug for migraines.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.